MAUDE Adverse Event Report: DEPUY SPINE INC CONF INTRO NDLE, DIA, 13G 4"; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE

DEPUY SPINE INC CONF INTRO NDLE, DIA, 13G 4"; NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Catalog Number 283903413
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.H3, h4, h6: without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in israel as follows: it was reported on march, 8, 2024 that the patient, 72 years old, arrived to undergo a thoracic spine fixation surgery between the t5 and t7 vertebrae.The surgeon chose to use the confidence introducer needle diamond tip (hereafter: the "needle") to enter the vertebral body through the pedicle.The procedure is performed by using a hammer to insert the needle.In the first stage, a needle was inserted through the pedicle into the t7 vertebra, the needle was bent and the surgeon pulled it out and inserted another needle from the same sku in its stead and managed to enter the body of the vertebra.The surgeon then made an entry through the pedicle to the t5 vertebra using another needle from this sku.The needle was bent and the surgeon pulled it out and inserted another needle from the same sku in its stead, and managed to enter the body of the vertebra.In the t5 vertebra, the surgeon continued the procedure by removing the inner lumen of the needle and inserted a guide wire through the needle sleeve channel.After placing the guide wire, the surgeon tried to remove the needle sleeve from the vertebra, but was unable to remove it and felt that the sleeve was stuck in the vertebra.The surgeon made several attempts to remove the needle sleeve from the t5 vertebra, first with a hammer, until the head of the needle broke (the distant part from the vertebra).Thereafter, the surgeon tried to remove the needle sleeve that remained in the vertebra with other tools, but a small part of the sleeve (the tip of the sleeve) broke off and remained in the vertebra.The surgeon decided to stop the procedure and pulled out the additional needle from the t7 vertebra in its entirety.The tip of the needle broke inside the body of the vertebra without being able to remove it.There were no patient outcome or consequences.This report is for one (1) conf intro ndle, dia, 13g 4" this is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.D9.H6: photo investigation: the x-ray investigation revealed that the tip of the device is broken.Broken fragment is observed to be remained in patient body.Potential cause cannot be fully established with available information.Surgical technique confidence spinal cement system rev.A was reviewed and the following relevant statements were found at page 6: if a bi-pedicular approach is being used, place the introducer needle on the contralateral side in a similar manner using fluoroscopic guidance before proceeding further.During needle advancement, great care should be taken to avoid breaching the medial border of the pedicle by checking that when the tip of the needle on lateral fluoroscopy is flush with the posterior border of the vertebral body that it is not medial to the medial border of the pedicle in the a/p view.Be careful not to perforate the anterior wall when placing the needles.The overall complaint was confirmed as the observed condition of the conf intro ndle, dia, 13g 4" would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.H3, h6: a product investigation was conducted.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual inspection found introducer shaft of the device is broken.A damaged fragment of the shaft is stuck around the needle; damaged appears to be by extraction tools.Furthermore, based on evidence provided it is possible to confirm embedded condition of the device.A potential cause for the condition of the device cannot be fully established.Surgical technique confidence spinal cement system rev.A was reviewed and the following relevant statements were found at page 6: if a bi-pedicular approach is being used, place the introducer needle on the contralateral side in a similar manner using fluoroscopic guidance before proceeding further.During needle advancement, great care should be taken to avoid breaching the medial border of the pedicle by checking that when the tip of the needle on lateral fluoroscopy is flush with the posterior border of the vertebral body that it is not medial to the medial border of the pedicle in the a/p view.Be careful not to perforate the anterior wall when placing the needles.A dimensional inspection was unable to be performed due to due to post manufactured damage.The overall complaint was confirmed as the observed condition of the conf intro ndle, dia, 13g 4" would contribute to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.The device lot number is unknown, therefore a device history review could not be performed.If the lot/serial number becomes available, the record will be re-assessed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: d10: date of concomitant therapy is (b)(6) 2024.Corrected data: h6: the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual inspection of the introducer needle found the shaft was broken just below the end of the plastic handle.Visual inspection of the stylet found a damaged fragment of the introducer needle shaft stuck around the end of the stylet shaft.The damaged fragment on the stylet appears to be most likely caused by the extraction process.A review of the x-ray that was received showed the broken fragment of the introducer needle in the vertebrae.A dimensional inspection was unable to be performed due to due to post manufacturing damage.The reported condition (breakage) was confirmed as the needle was found to be broken and the x-ray showed the tip still in the vertebrae.A cause could not be determined but the investigation found no indication that a design or manufacturing issue contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.The drawings reflecting the current revisions were reviewed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONF INTRO NDLE, DIA, 13G 4"
Common Device Name
NEEDLE, ASPIRATION AND INJECTION, DISPOSABLE
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key18961032
Report Number1526439-2024-01115
Device Sequence Number8030753
Product Code GAA
UDI-Device Identifier10705034209463
UDI-Public(01)10705034209463
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number283903413
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/08/2024
Supplement Date Received by Manufacturer04/08/2024
06/24/2024
Initial Report FDA Received Date03/22/2024
Supplement Report FDA Received Date04/30/2024
07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN GUIDE/COMPRESSION/K-WIRES.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale